Texas, 2023

High Wind in Texas, February 15, 2023

February 15, 2023 · NWS EPZ · 1 event in 1 county or zone

A strong upper low was moving through the Four Corners region with an associated cold front moving through New Mexico and far west Texas. Morning wind gusts up to 64 mph were reported near the cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low was moving through the Four Corners region with an associated cold front moving through New Mexico and far west Texas. Morning wind gusts up to 64 mph were reported near the cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 15, 3:48 AM MST, 12 minutes earlier.

Area forecast discussion, Feb 15, 3:48 AM MST, 12 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
348 AM MST Wed Feb 15 2023

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 221 AM MST Wed Feb 15 2023

Upper low over northern Arizona with strong cold front extending
south along the Arizona/New Mexico line will both continue rapidly
east today with the upper low into northeast New Mexico and the
cold front east of the area by late this afternoon. Strong winds
will accompany this front with gusts of 50 to 70 mph, eventually
diminishing later this afternoon. Moderate snow is expected over
the mountains with 4 to 8 inches possible. Some snow is also
possible over the lowlands, mainly west of the Rio Grande Valley,
with a dusting up to 2 inches possible. Things finally settle down
Thursday through Saturday with mostly clear skies and temperatures
back to near normal Saturday. Another Pacific storm will move to
the area Sunday and Monday with a chance of mountain snow and
lowland rain.

&&

.SHORT TERM...
(Today and tonight)
Issued at 221 AM MST Wed Feb 15 2023

Upper low is now over northern Arizona. A cold front extends
southeast from it nearly to the Arizona/New Mexico stateline. A
surface trough is closing stalking the front, just to its west.
Ahead of the front clouds are increasing across the western CWA.
WV turbulence has also increased, so expect already gusty winds to
increase further over the next few hours. Radar echoes are also
increasing so expect eastward development of showers shortly.
Silver City webcam has shown on and off showers recently. Looking
at temps/dewpoints over the Gila/Black Range, the snow level looks
to be around 6500-7000 ft currently and should drop rapidly to the
surface all areas behind the front. Front looks to be near the Rio
Grande Valley 8-10 am and then east of the CWA by 5 pm. All
current advisories look good. Winds will diminish a bit post-
frontal and then by 5-8 pm, should drop more significantly. 4-8
inches of snow looks good for the mountain zones before it ends
late this afternoon. Some doubt still about lowland snow. Some
light accumulations likely west of the Rio Grande Valley, but to
the east looks like just some flurries in the air with little or
no accumulation's. Clearing skies overnight with very chilly
temperatures. Will have to watch if breezes can keep up in the
mountains. This would lead to dangerous wind chills.

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 221 AM MST Wed Feb 15 2023

Upper ridge builds in for Thursday and Friday, giving us plenty of
sunshine. However, the warmup will be slow--around 15 below normal
Thursday, 10 below normal Friday and near normal Saturday as the
ridge axis is past us the stronger southwest flow begins again. By
Sunday our next storm begins organizing off the northern Baja
coast. Strong sub-tropical jet (150+ kts) will begin transporting
fairly deep moisture plume up over the area Sunday and Monday.
Upper dynamics do not look great so Sunday/Monday will be spent
clouding over and trying to moisten from the "top down" to produce
some rain. Snow levels will remain above 9000-10,000 ft Sun/Mon.
For Tuesday, the moisture plume pushes off east of the area as the
upper swings through. Some big differences in the models; GFS
moves low across as an open trough Wednesday morning with some
showers until then. ECMWF also brings feature through as an open
trough but on Tuesday afternoon. CMC not moving trough through
until Wednesday night. Will keep forecast Tuesday and beyond
rather broad brush for now. Given the abnormally high snow pack
values of the Black Range and the head waters of the Gila River,
this pattern can lead to rain/snow melt flooding. However as of
now, this doesn't look like a copious rain maker.

&&

.AVIATION...
(06Z TAFS)
Issued at 1058 PM MST Tue Feb 14 2023

A wide range of impactful weather is expected through this
forecast period. The most wide ranging will be strong surface
winds, with even stronger winds aloft. Southwest winds tonight
will shift to westerly through the morning hours (advancing west
to east across the region) as a storm system and cold front move
in. Winds 220-240 at 20 to 30 kts through 08-10Z. Increasing to
30-40 kts btwn 10-12Z and turning to 260-280. Gusts east of area
N/S mtn chains likely to exceed 60kts, with severe rotor and
turbulence over east slopes and downrange lowlands. Widespread
blowing dust ahead of frontal passage may reduce vsbys below 1SM.
In addition, plenty of mountain obscurations and low CIGs due to
ISO/SCT SHRA/SHSN betwn 12Z and 00Z. All terminals may see TEMPO
MVFR to IFR conditions, but VFR conditions will be the predominant
CAT. High winds are likely to be the most consequential hazard,
producing the most significant operational and flight safety
impacts.

&&

.FIRE WEATHER...
Issued at 221 AM MST Wed Feb 15 2023

One more day of windy storminess and then settling down for
awhile. Pacific storm just entering New Mexico at this time with
strong winds and snow showers. Snow could become heavy at times
over the mountains through this afternoon. Winds will begin
diminishing later this afternoon. Quiet weather Thursday through
Saturday as high pressure ridge moves across. Next storm system
moves in Sunday through Tuesday. This will be warmer, with any
snow limited to the mountains. Strong wind potential also looks
lower with this system.

Min RHs: Lowlands 20-30% today, decreasing to 10-20% Thursday
through Saturday, then back up to 25-35% Sunday and Monday.
Mountains 25-35% through Saturday, then increasing to 40-55%
Sunday and Monday. Vent rates mostly excellent today, then poor-
fair through Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  50  25  49  26 /  10   0   0   0
Sierra Blanca            52  21  44  20 /  10   0   0   0
Las Cruces               45  20  47  21 /  30   0   0   0
Alamogordo               45  16  45  16 /  30   0   0   0
Cloudcroft               27   5  26   7 /  50  10   0   0
Truth or Consequences    41  18  42  20 /  40   0   0   0
Silver City              37  11  39  17 /  80   0   0   0
Deming                   44  15  46  20 /  40   0   0   0
Lordsburg                40  14  46  21 /  80   0   0   0
West El Paso Metro       48  24  48  27 /  20   0   0   0
Dell City                51  16  47  17 /  10   0   0   0
Fort Hancock             56  23  49  21 /  10   0   0   0
Loma Linda               44  20  42  21 /  20   0   0   0
Fabens                   53  23  49  23 /  20   0   0   0
Santa Teresa             46  20  46  21 /  20   0   0   0
White Sands HQ           46  24  46  25 /  20   0   0   0
Jornada Range            42  17  44  18 /  30   0   0   0
Hatch                    41  17  46  18 /  30   0   0   0
Columbus                 46  19  47  22 /  30   0   0   0
Orogrande                47  19  46  18 /  20   0   0   0
Mayhill                  38   9  37  12 /  40   0   0   0
Mescalero                38   6  35   9 /  50  10   0   0
Timberon                 37   7  34  10 /  50   0   0   0
Winston                  33  11  37  15 /  60   0   0   0
Hillsboro                39  12  43  16 /  50   0   0   0
Spaceport                41  15  44  17 /  30   0   0   0
Lake Roberts             35   4  38  10 /  80   0   0   0
Hurley                   38  10  43  16 /  80   0   0   0
Cliff                    38   4  45  10 /  80   0   0   0
Mule Creek               35   1  40   5 /  90   0   0   0
Faywood                  38  14  42  20 /  70   0   0   0
Animas                   41  15  47  20 /  80   0   0   0
Hachita                  41  13  46  19 /  60   0   0   0
Antelope Wells           45  15  46  20 /  50   0   0   0
Cloverdale               39  17  41  25 /  80   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 5 PM MST this afternoon for TXZ418>424.

NM...High Wind Warning until 5 PM MST this afternoon for NMZ402-
     406>417.

     Wind Advisory until 5 PM MST this afternoon for NMZ401-403>405.

     Winter Storm Warning until 5 PM MST this afternoon for NMZ402-
     415.

     Winter Weather Advisory until 5 PM MST this afternoon for NMZ401-
     403-404-406-408-414-416.

&&

SHORT TERM...17-Hefner
LONG TERM....17-Hefner
AVIATION...14-Bird
Hazardous weather outlook, Feb 14, 5:20 AM MST, 22 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
520 AM MST Tue Feb 14 2023

NMZ401>417-TXZ418>424-151230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
520 AM MST Tue Feb 14 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Windy conditions with patchy blowing dust expected today. Loose
outdoor objects may be lofted. Blowing dust can reduce
visibilities.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Windy conditions will be seen on Wednesday as well as snow showers
for the mountains and lowland areas. Windy conditions will blow
around loose outdoor objects. Wintry precipitation will create
slick and hazardous travel. Dry conditions begin Thursday lasting
through Saturday before rain chances return once again on Sunday
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern/Central El Paso County

When
February 15, 4:00 AM MST to 8:00 AM MST
Where
Eastern/Central El Paso County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

A peak gust of 64 mph was reported at South Franklin Peak. The Biggs Field AWOS recorded a peak gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075452.